Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 61, NWS Blacksburg, VA

August 9, 2003Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2003, 10:06 PM EDT for Bedford County, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 10:06 PM EDT (02:06 UTC)
Expired
Aug 10, 2003, 12:00 AM EDT
In force
114 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 100210
FFWRNK
VAC019-515-100400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD CITY IN SOUTH CENTRAL VIRGINIA
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL MIDNIGHT EDT

* AT 1006 PM EDT...LAW ENFORCEMENT AND SPOTTERS REPORTED FLOODING 
  IN THE STEWARTSVILLE AREA...ALONG HIGHWAY 24. MUDSLIDES WERE ALSO
  REPORTED ON HIGHWAY 24 NEAR STEWARTSVILLE. RADAR HAS ESTIMATED THAT
  UP TO TWO AND A QUARTER INCHES OF RAIN HAD FALLEN IN THIS AREA SINCE
  800 PM. ANOTHER ONE HALF TO ONE INCH OF RAIN WILL BE POSSIBLE 
  THROUGH 1130 PM. THIS WILL CONTINUE TO FLASH FLOOD THREAT FOR 
  THE FOLLOWING CREEKS...BEAVER DAM CREEK...FALLING CREEK...AND
  SANDY CREEK.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH MIDNIGHT EDT
INCLUDE
  STEWARTSVILLE...
  CHAMBLISBBURG...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO CAUSE MORE ROCK AND MUDSLIDES.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3726 7981 3713 7959 3740 7940 3732 7980

$$

05
1 follow-up statement
000 
WGUS71 KRNK 100401
FFSRNK
VAC019-100415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT SAT AUG 9 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHWEST BEDFORD 
COUNTY HAS EXPIRED AS OF MIDNIGHT EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE 
RECEDING...LOCAL ENFORCEMENT REPORTED THAT SOME ROADWAYS STILL WERE 
COVERED WITH DEBRIS...BUT PASSABLE. MOTORISTS ARE ADVISED TO USE 
CAUTION IF DRIVING THROUGH SOUTHWESTERN BEDFORD COUNTY.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:15 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 9, 9:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
915 PM EDT SAT AUG 9 2003

WATER VAPOR SHOWS THE JET AXIS OVER THE FAR ERN CWA...WITH A WEAK
SHORT WAVE LIFTING NEWD. AS THE SHORT WAVE MOVES NE OF THE CWA BY
LATE EVE...FA SHUD BE IN AN UNFAVORABLE AREA FOR CONTD NOCTURNAL
CONVECTION AS THE AREA WILL BE IN THE LEFT ENTRANCE REGION OF THE
JET...AND THERE ARE NO SIG SHORT WAVES UPSTREAM IN WRN NC/SC. I PLAN
ON DROPPING THE FLOOD WATCH AT THIS POINT...BUT WILL NEED TO WAIT
TILL CLOSER TO 1100 PM. AT THAT POINT..I SHUD BE ABLE TO HAVE LOW
CHC OR SLIGHT CHC POPS REST OF THE NIGHT. FCST LOWS LOOK GOOD. ONLY
OTHER CONCERN IS FOR FOG. SHUD HAVE ENOUGH CLEARING LATE FOR FOG
DEVELOPMENT...BUT GSO/RNK SOUNDINGS IND MAINLY LIGHT FOG
DEVELOPMENT. DON/T PLAN TO ADD IT TO THE ZONES.

.RNK...
NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017...
VAZ022>024...VAZ032>035...VAZ043.

WV...NONE.

06
Hazardous weather outlook, Aug 9, 5:35 AM EDT, 16 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE
EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET
REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING.

THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR
TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST
COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN
COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS.

ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN
RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION.

WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT
OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Special weather statement, Aug 9, 7:21 PM EDT, 2 hours 45 minutes before
VAZ019-020-022>024-034-035-045-100035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAINS FROM THE WEST CENTRAL HIGHLANDS
   OF VIRGINIA SOUTHEAST INTO THE PIEDMONT...

TWO LARGE CLUSTERS OF THUNDERSTORM ACTIVITY CONTINUES TO PERSIST.
THE FIRST CLUSTER WAS LOCATED FROM IRON GATE IN BOTETOURT COUNTY
NORTH ACROSS THE CITY OF COVINGTON TO WARM SPRINGS IN BATH COUNTY.
UP TO OVER AN INCH OF RAINFALL IS LIKELY THROUGH SUNSET.

OTHER THUNDERSTORMS INDICATING VERY HEAVY RAINFALL AMOUNTS EXTENDED
FROM SMITH MOUNTAIN LAKE NORTHEAST ACROSS BEDFORD CITY TO NEAR
LYNCHBURG. THE THUNDERSTORMS ARE MOVING SLOWLY TOWARD THE NORTHEAST.
RAINFALL RATES WILL BE AROUND AN INCH AN HOUR.

DOC
Local storm report, Aug 9, 8:40 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    HINES                     WV   FLASH FLOOD
08/09/03   GREENBRIER                     MILL CREEK OUT OF ITS
                                          BANKS IN THE TOWN OF
                                          HINES.
Special weather statement, Aug 9, 9:21 PM EDT, 45 minutes before
VAZ022-023-033-034-100325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT SAT AUG 9 2003

...VERY HEAVY RAIN ACROSS THE AREA...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL PERSIST FROM NORTHERN
FRANKLIN COUNTY...AND EASTERN ROANOKE COUNTY...NORTH INTO BOTETOURT
AND BEDFORD COUNTY. RAINFALL AMOUNTS BETWEEN 930 PM AND 1130 PM
COULD REACH AS HIGH TWO INCHES. SOME LOCATIONS THAT CAN EXPERIENCE
HEAVY RAINS INCLUDE...TAYLORS STORE...VINTON...DALEVILLE...AND
STEWARTSVILLE. THIS HEAVY RAIN WILL CAUSE CREEKS TO RUN HIGH...AND
RESULT IN PONDING OF WATER ON THE HIGHWAYS. PLEASE EXERCISE CAUTION
IF TRAVELING IN THESE AREAS THROUGH MIDNIGHT.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:15 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke2 hr
Aug 10, 1:07 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke113 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.